Friday, July 31, 2009

Sick 3

You are the pediatrics night float - that is, the resident covering all the patients for the other teams - and you get called because the day team forgot to read an EKG. It's shown above.

Glancing at it, you get worried. You read the short sign-out on the patient: 7 year old, cycle 2. What kind of sign out is that? They didn't even put in a diagnosis. Ouch. You go see the patient.


Wow. Okay. You glance through the chart and the only legible note says the following:
Cycle 2
Ifosfamide: 800 mg/m2 over one hour IV per day on days 1 through 5
Mesna: 200 mg/m2 IV per day on days 1 through 5 at 0, 4, and 8 hours after ifosfamide
Methotrexate: 150 mg/m2 IV over 30 minutes on day 1, then 1.35 g/m2 IV over the next 23.5 hours, for a total dose of 1.5 g/m2
Leucovorin: 50 mg/m2 IV 36 hours after initiation of methotrexate, then 15 mg/m2 every 6 hours until serum methotrexate concentration <0.05 micromolar
Vincristine: 2 mg IV push on day 1
Cytarabine: 150 mg/m2 per day by continuous IV infusion on days 4 and 5
Etoposide: 80 mg/m2 per day IV over one hour on days 4 and 5
Dexamethasone: 10 mg/m2 PO per day on days 1 through 5

The nurse notes the child has been having nausea, vomiting, diarrhea, anorexia, lethargy, and muscle cramping.

Challenge: You're the unfortunate person on call. What's your preliminary diagnosis?

Related Questions:
1. What does the EKG show?
2. What is your treatment for the EKG abnormality?
3. Given your limited history, what do you think the child's primary problem is?

First image is in the public domain; second and third images shown under Creative Commons Attribution ShareAlike 2.5.

2 comments:

Alex said...

1. hyperkalemia?
2. CBIGK - calcium gluconate, bicarb, insulin+glucose, kayexalate
3. burkitt's lymphoma

Craig Chen said...

yes! nicely done.
-
Sick 3

The EKG shows hyperkalemia; treatment includes calcium gluconate, sodium bicarbonate, insulin/glucose, albuterol, and kayexalate. This is tumor lysis syndrome, an oncologic emergency due to death of cancer cells causing release of potassium, phosphate, and nucleic acids into the circulation. Hyperuricemia and hyperphosphatemia can cause acute renal failure. Tumor lysis syndrome occurs with initiation of cytotoxic chemotherapy in patients with high grade lymphomas and acute lymphoblastic leukemia. Prevention includes pre-treatment with hydration and rasburicase or allopurinol. The patient here had Burkitt lymphoma and was receiving the CALBG 9251 treatment regimen.

Sources: UpToDate; www.ncbi.nlm.nih.gov; Wikipedia.